Texas, 2014

Winter Storm in Texas, March 2, 2014

March 2, 2014 · NWS SHV · 10 events in 10 counties and zones

An arctic cold front moved through the region during the morning hours of March 2nd. An upper level disturbance trailed the cold front and as a result, strong lift resulted in the development of post frontal convection.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An arctic cold front moved through the region during the morning hours of March 2nd. An upper level disturbance trailed the cold front and as a result, strong lift resulted in the development of post frontal convection. Surface temperatures slowly fell throughout the day with temperatures reaching the freezing mark by early afternoon across portions of the region. Temperatures cooled enough in the lower levels of the atmosphere such that freezing rain transitioned over to sleet across much of the area. Given the convective nature of some of the precipitation, widespread sleet accumulations of one half to one inch were reported. There were some isolated areas with total sleet accumulations near 2 inches. Further east where temperatures were not cold enough aloft for sleet, freezing rain was the dominant precipitation type accumulations near one quarter to one half inch. The freezing rain and sleet accumulations resulted in numerous automobile accidents along with power outages from falling limbs and trees throughout the northern half of Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 2, 12:20 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 2, 12:20 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1220 PM CST SUN MAR 2 2014

.AVIATION...
DESPITE COLD AIR AT THE SURFACE...TSTMS CONTINUE ALONG AND N OF
I-30...WITH ISOLD TO SCT SHWRS ONGOING ELSEWHERE. TSTMS WILL
GRADUALLY SHIFT SWD THIS AFTERNOON AND EVENING...AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS TX AND PUSHES A COLD FRONT THROUGH THE
REGION. SOME OF THE STRONGER TSTMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL. AS WE MOVE INTO THE AFTERNOON AND EVENING HOURS...SURFACE
TEMPERATURES WILL BEGIN TO DROP BELOW THE FREEZING MARK AS RAIN
CONTINUES...AND FZRA IS EXPECTED TO AFFECT TERMINALS ALONG AND N
OF THE I-20 CORRIDOR THROUGH THE OVERNIGHT HOURS. RAIN/FZRA WILL
COME TO AN END FROM W TO E BY 12Z FOR MOST AREAS. OTHERWISE...
WINDS WILL PICK UP AFTER FROPA THIS EVENING OUT OF THE NNW AT
AROUND 15 KTS WITH GUSTS NEAR 30 KTS POSSIBLE. WINDS WILL DIMINISH
SOMEWHAT TOWARDS THE END OF THE 18Z TAF PD. /12/

&&

.PREV DISCUSSION... /ISSUED 1052 AM CST SUN MAR 2 2014/

DISCUSSION...
MADE A COUPLE MINOR ADJUSTMENTS WITH WEATHER TRENDS REGARDING
PROGRESSION OF PRECIP WITH VERY SHALLOW COLD AIR MASS ADVANCING A
BIT QUICKER THAN EXPECTED INTO NE TX. NOTING A 25 TO 30 DEGREE
TEMP GRADIENT WITHIN ABOUT A 40 MILE DISTANCE ACROSS FRONTAL
BOUNDARY...WITH POST FRONTAL TEMPS TO FALL SLOWLY THIS AFTN. ISOLD
THUNDER DEVELOPING ACROSS SW AR AND SE OK...WITH MAIN LINE OF
DEVELOPING TSTMS STILL FAR NORTH OF CWA. LEAVING IN MENTION OF
POST FRONTAL SVR TSTMS...BUT HIGHLIGHTING HAIL...AS THAT WILL BE
THE ONLY POTENTIAL SVR WX THREAT. WITH TEMPS FALLING INTO MID 30S
ALONG RED RIVER VALLEY OF OK/TX...ANTICIPATE RAIN BECMG FZRA BY
AFTN. HOWEVER...DID NOT MAKE ANY TEMPERATURE ADJUSTMENTS AT THIS TIME./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  27  38  26  43 /  80  90   0  10  20
MLU  74  29  38  27  43 /  50  90  10  10  20
DEQ  53  18  34  21  45 /  80  80   0  10   0
TXK  62  21  35  23  44 /  80  80   0  10  10
ELD  67  24  34  23  44 /  80  90   0  10  10
TYR  61  20  38  27  43 /  80  80   0  10  20
GGG  65  23  39  27  43 /  80  90   0  10  20
LFK  73  28  43  31  45 /  70  90  10  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM CST MONDAY
     FOR THE FOLLOWING ZONES: ARZ061-071>073.

     LAKE WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059-060-070.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     MONDAY FOR THE FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM CST MONDAY
     FOR THE FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: OKZ077.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM CST MONDAY
     FOR THE FOLLOWING ZONES: TXZ152-153-165>167.

     LAKE WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>151.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     MONDAY FOR THE FOLLOWING ZONES:
     TXZ097-109>112-124>126-136>138.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: TXZ096-108.

&&

12
Hazardous weather outlook, Mar 2, 11:55 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 AM CST SUN MAR 2 2014

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-
136>138-031800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
1155 AM CST SUN MAR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL CONTINUE MOVING TO THE SOUTHEAST ACROSS THE FOUR
STATE AREA WITH MUCH COLDER AIR SPILLING INTO THE AREA.
RAIN AND SHOWERS WILL DEVELOP OUT AHEAD OF THE FRONT WITH A FEW
THUNDERSTORMS DEVELOPING IN THE COLDER AIR BEHIND THE FRONT. A FEW
OF THESE STORMS COULD PRODUCE LARGE HAIL. TEMPERATURES WILL DROP
SHARPLY WITH PASSAGE OF THE BOUNDARY AND LATER DURING THE
AFTERNOON THERE WILL BE A SMALL AREA OVER NORTHEAST TEXAS AND INTO
SOUTHEAST OKLAHOMA THAT WILL ALLOW THE RAIN TO CHANGE OVER TO
FREEZING RAIN. COLD AIR WILL CONTINUE SPREADING OVER THE AREA
OVERNIGHT WITH MORE WIDESPREAD CHANGE OVER OF RAIN TO FREEZING
RAIN AND A MIX OF SLEET. A TIGHT PRESSURE GRADIENT WILL HELP
PRODUCE STRONG AND GUSTY WINDS REQUIRING A LAKE WIND ADVISORY.
THERE MAY BE A FEW SEVERE THUNDERSTORMS LATER THIS AFTERNOON...BUT
THE CHANCE WILL BE SMALL WITH LARGE HAIL THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL BE PERIODS RAIN AND SHOWERS JUST ABOUT EVERY OTHER
DAY FOR THE REMAINDER OF THE PERIOD WITH COLD TEMPERATURES
DURING THE EARLY MORNING HOURS ON TUESDAY AND WEDNESDAY WITH
A CHANCE FOR A WINTRY MIX.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT LIKELY BE NEEDED THIS
AFTERNOON FOR THUNDERSTORMS...AS HAIL IS THE ONLY SEVERE WEATHER
CONCERN AND SHOULD REMAIN ISOLATED. HOWEVER...ROAD CONDITIONS
SHOULD BE MONITORED LATE TONIGHT AND EARLY MONDAY MORNING IN THE
EVENT THAT ANY ICE OR SLEET SHOULD ACCUMULATE ON BRIDGES AND
OVERPASSES.

LAZ001>006-010>014-017>022-TXZ149>153-165>167-031800-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
1155 AM CST SUN MAR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL CONTINUE MOVING TO THE SOUTHEAST ACROSS THE FOUR
STATE AREA WITH MUCH COLDER AIR SPILLING INTO THE AREA.
RAIN AND SHOWERS WILL DEVELOP OUT AHEAD OF THE FRONT WITH A FEW
THUNDERSTORMS DEVELOPING IN THE COLDER AIR BEHIND THE COLD FRONT.
A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL. TEMPERATURES WILL
DROP SHARPLY WITH PASSAGE OF THE BOUNDARY AND LATER DURING THE
NIGHT READINGS WILL CONTINUE TO FALL TO NEAR OR BELOW FREEZING.
THE COLDER TEMPERATURES WILL ALLOW THE RAIN TO BRIEFLY CHANGE OVER
TO FREEZING RAIN OR SLEET JUST BEFORE PRECIPITATION COMES TO AN
END. HOWEVER...NO SIGNIFICANT ACCUMULATIONS OF ICE OR SLEET ARE
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE WILL BE PERIODS RAIN AND SHOWERS JUST ABOUT EVERY OTHER
DAY FOR THE REMAINDER OF THE PERIOD WITH COLD TEMPERATURES
DURING THE EARLY MORNING HOURS ON TUESDAY AND WEDNESDAY WITH
A CHANCE FOR A WINTRY MIX.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT LIKELY BE NEEDED THIS
AFTERNOON FOR THUNDERSTORMS...AS HAIL IS THE ONLY SEVERE WEATHER
CONCERN AND SHOULD REMAIN ISOLATED. ALSO...NO SIGNIFICANT
ACCUMULATIONS OF ICE OR SLEET ARE EXPECTED LATER TONIGHT

VII

In the hours before

Special weather statement, Mar 2, 11:19 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1119 AM CST SUN MAR 2 2014

TXZ096-108-109-021815-
FRANKLIN-RED RIVER-TITUS-
1119 AM CST SUN MAR 2 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1215 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...RED RIVER AND TITUS...

INCLUDING THE FOLLOWING LOCATIONS...
     BOGATA...BOXELDER...CLARKSVILLE...HAGANSPORT...MOUNT VERNON...
     PURLEY AND WILKERSON...

AT 1115 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES WEST OF PURLEY...OR 12 MILES
EAST OF SULPHUR SPRINGS...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

VII
Special weather statement, Mar 2, 11:52 AM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1152 AM CST SUN MAR 2 2014

OKZ077-021830-
MCCURTAIN-
1152 AM CST SUN MAR 2 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1230 PM CST...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BEACHTON...BETHEL...GLOVER...HOCHATOWN...MOUNT HERMAN...
     PLUNKETVILLE...RINGOLD...RUFE...SHERWOOD...SLIM...SMITHVILLE...
     WATSON AND WRIGHT CITY...

AT 1149 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 15 MILES NORTHWEST OF BROKEN BOW...OR
32 MILES EAST OF HUGO...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF A DIME IS POSSIBLE WITH THIS STORM.

12
Special weather statement, Mar 2, 12:29 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1229 PM CST SUN MAR 2 2014

ARZ050-059-OKZ077-TXZ096-097-021915-
BOWIE-LITTLE RIVER-MCCURTAIN-RED RIVER-SEVIER-
1229 PM CST SUN MAR 2 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ARKINDA...ASHDOWN...BEN LOMOND...DE QUEEN...FOREMAN...
     GILLHAM...HORATIO...LOCKESBURG...RICHMOND...WILTON...WINTHROP...
     DALBY SPRINGS AND DE KALB...

AT 1223 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A CLUSTER OF STRONG THUNDERSTORMS NEAR FROM JUST NORTHEAST
OF CLARKSVILLE TO NEAR DE KALB...MOVING NORTHEAST AT 50 MPH.

POCKETS OF HAIL AS LARGE AS NICKELS WILL BE POSSIBLE WITH THESE
STORMS.

12
Special weather statement, Mar 2, 1:17 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
117 PM CST SUN MAR 2 2014

ARZ051-060-021945-
HEMPSTEAD-HOWARD-
117 PM CST SUN MAR 2 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 145 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     BLEVINS...CORINTH...MINERAL SPRINGS...NASHVILLE...SARATOGA AND
     TOLLETTE...

AT 117 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR TOLLETTE...OR NEAR MINERAL
SPRINGS...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Red River

When
March 2, 3:00 PM CST to 9:00 PM CST
Where
Red River forecast zone
Reported by
Law Enforcement
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Winter Storm, Bowie

When
March 2, 3:00 PM CST to 9:00 PM CST
Where
Bowie forecast zone
Reported by
Law Enforcement
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
March 2, 3:00 PM CST to 9:00 PM CST
Where
Franklin forecast zone
Reported by
Law Enforcement
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Winter Storm, Titus

When
March 2, 3:00 PM CST to 9:00 PM CST
Where
Titus forecast zone
Reported by
Law Enforcement
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Winter Storm, Camp

When
March 2, 3:00 PM CST to 9:00 PM CST
Where
Camp forecast zone
Reported by
Law Enforcement
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
March 2, 3:00 PM CST to 9:00 PM CST
Where
Morris forecast zone
Reported by
Law Enforcement
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Winter Storm, Wood

When
March 2, 3:00 PM CST to 9:00 PM CST
Where
Wood forecast zone
Reported by
Law Enforcement
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Winter Storm, Upshur

When
March 2, 3:00 PM CST to 9:00 PM CST
Where
Upshur forecast zone
Reported by
Law Enforcement
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Winter Storm, Smith

When
March 2, 3:00 PM CST to 9:00 PM CST
Where
Smith forecast zone
Reported by
Law Enforcement
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Winter Storm, Gregg

When
March 2, 5:00 PM CST to 9:00 PM CST
Where
Gregg forecast zone
Reported by
Law Enforcement
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493342, 493343, 493344, 493345, 493346, 493347, 493348, 493349, 493350, 493351.